Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 149, NWS Lincoln, IL

December 1, 2018Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Dec 1, 2018, 5:29 PM CST for Peoria County, Illinois. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 1, 2018, 5:29 PM CST (23:29 UTC)
Expired
Dec 1, 2018, 6:15 PM CST
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Peoria County, IL

The radar

The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 1, 5:32 PM CSTHAIL 1Hanna City, IL
Dec 1, 5:36 PM CSTHAIL 1.752 Nw Hanna City, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 1, 2:16 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS53 KILX 012329
SVRILX
ILC143-020015-
/O.NEW.KILX.SV.W.0149.181201T2329Z-181202T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
529 PM CST SAT DEC 1 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Peoria County in central Illinois...

* Until 615 PM CST.

* At 529 PM CST, a severe thunderstorm was located over Hanna City,
  or 11 miles west of Peoria, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Peoria, Chillicothe, Princeville, Rome, Dunlap, Hanna City,
  Kickapoo, Alta and Monica.

This includes the following highways...
 Interstate 474 near mile marker 0.
 Interstate 74 between mile markers 76 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 700 PM CST for central
Illinois.

LAT...LON 4097 8978 4097 8945 4094 8945 4090 8948
      4066 8977 4070 8991 4098 8980
TIME...MOT...LOC 2329Z 203DEG 29KT 4072 8983 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
2 follow-up statements
015 
WWUS53 KILX 012355
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
555 PM CST SAT DEC 1 2018

ILC143-020015-
/O.CON.KILX.SV.W.0149.000000T0000Z-181202T0015Z/
Peoria-
555 PM CST SAT DEC 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHEASTERN PEORIA COUNTY...

At 555 PM CST, a severe thunderstorm was located over Dunlap, or 8
miles northwest of Peoria, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Peoria, Chillicothe, Princeville, Rome, Dunlap, Kickapoo and Alta. 

This includes Interstate 74 between mile markers 79 and 81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 700 PM CST for central
Illinois.

LAT...LON 4097 8945 4094 8945 4090 8948 4075 8966
      4079 8981 4097 8973
TIME...MOT...LOC 2355Z 221DEG 23KT 4085 8968 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnes
198 
WWUS53 KILX 020014
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
614 PM CST SAT DEC 1 2018

ILC143-020024-
/O.EXP.KILX.SV.W.0149.000000T0000Z-181202T0015Z/
Peoria-
614 PM CST SAT DEC 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEORIA COUNTY
WILL EXPIRE AT 615 PM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 700 PM CST for central
Illinois.

LAT...LON 4097 8945 4094 8945 4090 8948 4075 8966
      4079 8981 4097 8973
TIME...MOT...LOC 0014Z 203DEG 29KT 4099 8960 

$$

Barnes

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 5:26 PM CST, 3 minutes earlier.

Area forecast discussion, Dec 1, 5:26 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
526 PM CST Sat Dec 1 2018

.SHORT TERM...(This evening through Sunday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Will be concise as convection is developing in west central IL.

Have issued a dense fog advisory through this evening for
Fulton/Knox/Stark counties as higher dewpoints advecting over
remaining wet/melting snowpack has dropped visibilities below 1/4
mile at GBG and MQB. Gradual improvement expected later this
evening after passage of occluded front.

Main severe weather potential is now focused from west central IL
east to near I-55 through 00Z. Warm front has now pushed north to
near I-74 with southeast winds 55F+ dewpoints south of the front.
18Z KILX sounding featured steep mid level lapse rates, strong
low to mid level wind shear, and low freezing level. As lift
increases ahead of the approaching occluded front and associated
shortwave, scattered strong to severe low-topped storms will
impact the western half of the CWA into early evening. All severe
weather modes are in play with damaging wind gusts and hail the
primary threats. Strong low level wind shear will favor rotating
storms with a few brief tornadoes possible especially this
afternoon where storms near the warm front and increased SRH.
These storms will be fast movers with 40-50 kt flow in the storm
bearing layer. The severe threat will diminish quickly this
evening as storms push though the northern CWA.

After a break in precip chances later this evening, scattered
showers will return to the northwest half of the CWA later tonight
and on Sunday, as a surface trough lingers in this area beneath
cyclonic flow aloft.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 209 PM CST Sat Dec 1 2018

Scattered showers in cyclonic flow will change to light snow
Sunday night and Monday as colder air filters in from the
northwest.  No accumulations expected.

Dry but cold weather will dominate the Midwest for Tuesday and
Wednesday as high pressure shifts south of the area. 850 mb temps
dip to -10C and will keep highs several degrees below normal.

Next precip chances arrive Thursday with a cold front. Moisture
and thermal profiles suggest mainly snow with minor accumulations
possible. Arctic high behind the front will again drop readings
well below normal for Friday and Saturday. Potential for next
winter wx maker next weekend for parts of the Midwest/Ohio Valley
will bear watching.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 526 PM CST Sat Dec 1 2018

Of immediate concern is thunderstorms affecting KPIA, KSPI, and
KDEC through 01Z. Strong and variable wind gusts to 45 MPH and
much reduced visibility in thunderstorms have been tempoed for
these sites. Less certainty in timing for storms affecting KBMI
and KCMI but will be amending TAFs soon based on trends. Beyond
the thunderstorm threat early this evening...MVFR ceilings and
scattered showers will be common overnight and through much of
Sunday. Winds will continue to be gusty.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Dec 1, 3:17 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
317 PM CST Sat Dec 1 2018

ILZ027-028-036-021200-
Fulton-Knox-Stark-
317 PM CST Sat Dec 1 2018

...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns. A
brief tornado touchdown cannot be ruled out, mainly south of I-74.

Dense fog is expected to develop or continue across the area,
northwest of the Illinois river, this evening through overnight.
Frequent visibilities of around one quarter mile will be common.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The combination of the weekend rain, and melting snow, will result
in rises on area rivers. Minor flooding will occur early in the
new week on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is 3 pm to 9 pm.

ILZ029-030-021200-
Marshall-Peoria-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns. A
brief tornado touchdown cannot be ruled out, mainly south of I-74.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

The combination of the weekend rain, and melting snow, will result
in rises on area rivers. Minor flooding will occur early in the
new week on the Spoon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening. The
most likely time frame is 3 pm to 9 pm.

ILZ031-037-038-040>057-061-021200-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Mason-McLean-Menard-Morgan-Moultrie-Piatt-Sangamon-Schuyler-Scott-
Shelby-Tazewell-Vermilion-Woodford-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the main concerns.
Brief tornado touchdowns cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.
West of I-55, this is most likely between 3 pm and 7 pm. East of
I-55, the most likely time frame is 6 pm to 9 pm

ILZ062-063-066>068-071>073-021200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
317 PM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are possible late this afternoon into this
evening. Damaging winds and large hail are the main concerns. An
isolated tornado touchdown cannot be ruled out, although this
would be more likely west of I-57.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

River levels will rise in response to the weekend rainfall. Minor
flooding may occur along parts of the Wabash and Little Wabash
Rivers early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening. The most likely
time frame is 5 pm to 9 pm.

Auten

In the hours before

Local storm report, Dec 1, 4:13 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
413 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TORNADO          10 S LEWISTOWN          40.25N 90.16W
12/01/2018                   FULTON             IL   EMERGENCY MNGR

            ON GROUND BETWEEN MARBLETOWN AND DUNCAN MILLS

&&

SBAKER
Local storm report, Dec 1, 4:59 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
459 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TORNADO          MORRISONVILLE           39.42N 89.46W
12/01/2018                   CHRISTIAN          IL   FIRE DEPT/RESCUE

&&

SBAKER
Local storm report, Dec 1, 5:10 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          1 E PALMER              39.46N 89.39W
12/01/2018                   CHRISTIAN          IL   TRAINED SPOTTER

            TORNADO SPOTTED ON THE GROUND

&&

SBAKER
Local storm report, Dec 1, 5:22 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
522 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          E BEARDSTOWN            40.01N 90.43W
12/01/2018                   CASS               IL   TRAINED SPOTTER

            MINOR STRUCTURE DAMAGE. TREES AND POWER LINES REPORTED
            DOWN. DAMAGE TO WATER PLANT.

&&

SBAKER
Local storm report, Dec 1, 5:24 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
524 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TORNADO          TAYLORVILLE             39.52N 89.26W
12/01/2018                   CHRISTIAN          IL   FIRE DEPT/RESCUE

            MULTIPLE POWER FLASHES REPORTED.

&&

SBAKER
Local storm report, Dec 1, 5:28 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CST SAT DEC 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             STONINGTON              39.64N 89.19W
12/01/2018  E0.88 INCH       CHRISTIAN          IL   TRAINED SPOTTER

&&

SBAKER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 8:09 PM CSTDense Fog AdvisoryILXChampaign, DeWitt, McLean, Piatt, Vermilion, Woodford8 hr
Dec 1, 9:45 AM CSTRiver Flood WarningILXFulton, Knox3 days
Dec 1, 12:39 PM CSTDense Fog AdvisoryILXFulton, Knox, Stark4 hr
Dec 1, 2:21 PM CSTSevere Thunderstorm WarningILXSchuyler39 min
Dec 1, 2:49 PM CSTTornado WarningILXCass, Morgan, Scott41 min
Dec 1, 2:58 PM CSTSevere Thunderstorm WarningILXSchuyler14 min
Dec 1, 3:04 PM CSTTornado WarningILXSchuyler11 min
Dec 1, 3:24 PM CSTTornado WarningILXCass, Mason, Schuyler51 min
Dec 1, 3:47 PM CSTTornado WarningILXFulton, Mason, Schuyler43 min
Dec 1, 3:57 PM CSTTornado WarningILXKnox, Peoria38 min
Dec 1, 4:22 PM CSTTornado WarningILXFulton, Mason, Peoria, Tazewell38 min
Dec 1, 4:37 PM CSTTornado WarningILXChristian38 min
Dec 1, 4:39 PM CSTTornado WarningILXChristian51 min
Dec 1, 4:42 PM CSTTornado WarningILXMason48 min
Dec 1, 4:53 PM CSTTornado WarningILXFulton, Peoria37 min
Dec 1, 5:12 PM CSTTornado WarningILXMason, Tazewell48 min
Dec 1, 5:15 PM CSTSevere Thunderstorm WarningILXLogan, Menard, Sangamon45 min
Dec 1, 5:15 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatILXChristian30 min
Dec 1, 5:43 PM CSTTornado Warning Tornado observedConsiderable damage threatILXChristian, Macon32 min
Dec 1, 5:46 PM CSTSevere Thunderstorm WarningILXTazewell44 min
Dec 1, 5:54 PM CSTSevere Thunderstorm WarningILXLogan, Menard51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.